MAUDE Adverse Event Report: CONMED ELECTROSURGERY GOLDVAC PUSH BUTTON SMOKE EVACUATION PENCIL, 10' TUBING; GOLDVAC PENCIL

CONMED ELECTROSURGERY GOLDVAC PUSH BUTTON SMOKE EVACUATION PENCIL, 10' TUBING; GOLDVAC PENCIL
Catalog Number 60-7510-005
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 02/19/2016
Additional Manufacturer Narrative
One (1) "used" goldvac push button smoke evacuation pencil, with 10' tubing has been returned to the conmed for evaluation regarding a complaint of "pencil burn on doctors finger then sparked and started sponge on fire on patient wound".The device was examined and functionally tested in the laboratory; a visual inspection noted no damage or visible defects associated with the returned device.No evidence of excessive fluid in the vacuum tubing.The handpiece was returned with a 1" goldvac ultraclean® blade with extended insulation.A functional test was performed using a system 5000 esu and a 60-8080-120 aer defense smoke evacuator.The cut channel set at 40 watts was activated through the handpiece to a saline moistened sponge.The handpiece functioned properly with no flame or erratic current flow observed.The procedure was repeated for coag at 40 watts; again the handpiece functioned properly.The settings of 40 watts cut and 40 watts coag were chosen as device testing levels, for these were the esu settings when this reported event occurred.A spark or flame could not be reproduced.This lot was manufactured on 07-dec-2015.A review of the device history record for this lot found no non-conformances or abnormalities during the manufacturing process that could have caused or contributed to the reported issue.Of the lot containing a total of (b)(6) units, there have been no other similar complaints received on this item and lot number combination.A two (2) year review of complaint history for this device family showed a total of two (2) complaints for fire or fire at tip of device, including this complaint.(b)(4).Based on received information, which indicated that the surgeon obtained a minor burn to his finger while holding the goldvac pencil in his right hand and dissecting the tissue which was held in his left hand, it is believed that the surgeon could have accidentally touched his finger with the active electrode while it was activated or immediately after activation when the electrode is hot enough to result in a burn to tissue.The second scenario that may have occurred is where the physician is holding the tissue he is dissecting in the gloved, left hand.The operating surgeon's perspiring conductive skin and the active electrode are considered capacitors (two conductors) separated by an imperfect insulator, the glove barrier.When alternating current is applied to the active electrode it induces electrical charge on the other conductor, the surgeon's skin.The thinner the glove film, the more efficiently current can be induced to surge from one conductor (the active electrode) to the other conductor (the surgeon's hand).All gloves, intact or otherwise, are capable of transferring large amounts of radio frequency current.Glove barriers are not manufactured for the purpose of providing a nonconductive electrical barrier and therefore should not be relied upon to provide "fail safe insulation".Www.Anselleurope.Com/medical/downloads/electrosurgery and latex gloves regarding the fire that occurred on the gauze sponge, this could have been avoided if professional standards were followed.Per aorn, association of perioperative registered nurse, perioperative standards and recommended practices, recommended practices for electrosurgery, recommendation iv, the active electrode should be used in a manner that minimizes the potential for injury, paragraph iv.K.States, "sponges used near the active electrode tip should be moist to prevent unintentional ignition.Fires have resulted from the ignition of dry sponges near the incision site".If this professional standard were followed, the reported sponge fire could have been avoided.To reduce risk of patient injury the ifu, instructions for use, provides the following contraindications and safety tips: these devices should never be used in the presence of flammable gases, flammable prep solutions or drapes, oxidizing gases such as nitrous oxide (n2o), or in oxygen-enriched environments.Always place unused associated electrosurgical accessories in a safe, insulated location such as the provided holster when not in use.
 
Event or Problem Description
The customer reported that during a modified radical mastectomy and utilization of a goldvac push button smoke evacuation pencil, a pencil burn was incurred on the surgeon's finger.Follow-up with the user facility revealed that the surgeon obtained a minor burn to his finger that was untreated; yet, required a change to his glove for the glove sustained a hole in it.As reported by the surgical staff, the burn occurred while the physician had the goldvac pencil in his right hand and he was dissecting tissue which was held in his left hand.The report further stated, while the surgeon was changing his glove, his surgical assistant noticed the flame on the sponge on the patient's open wound.The flame was immediately extinguished with a wet towel.There was no patient injury occurring from this reported incident.The surgery was completed without further incident or surgical delay reported.

Brand Name
GOLDVAC PUSH BUTTON SMOKE EVACUATION PENCIL, 10' TUBING
Common Device Name
GOLDVAC PENCIL
Manufacturer (Section D)
CONMED ELECTROSURGERY
14603 east fremont avenue
centennial CO 80112
MDR Report Key5501163
Report Number3007305485-2016-00015
Device Sequence Number16211851
Product Code GEI
UDI-Device Identifier00653405056334
UDI-Public(01)00653405056334(17)171206(30)1(10)201512075
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081634
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 02/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/06/2017
Device Catalogue Number60-7510-005
Device Lot Number201512075
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2016
Initial Report FDA Received Date03/15/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NON-CONMED ESU SN (B)(4)
Outcome Attributed to Adverse Event Other;
Patient Age84 YR
Patient Weight53